Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Lorazapam-- Is it really that addictive?

FroggalFFroggal Posts: 141
edited 06/11/2012 - 8:34 AM in Pain Medications
I had my surgery April 9th. Doctor put me on Lorazapam 1 mg. I was using it for sleeping. I have been sleeping really well and healing well. Doctor decides last Thursday that I don't need lorazapam because it is too addictive. I am prescribed to take one tablet two times a day, but only take one tablet daily about 30 minutes before bed. Anybody who has experience with this medication, I would appreciate your input. I am at a loss on what to do because not sleeping well is already starting to take it's toll. I am suppose to go back to work in a couple of week and can't do it if I can't function Thanks for your help


  • sleep is so important. i can tell you about lorazapam because i was on it for several years when i was still working. at the time i wasn't getting enough sleep and was falling asleep at work in the afternoon. i was given 1 mg once a day. it worked very well. i never felt like i was addicted to it. in fact i stopped taking it a couple of times and had no withdrawal symptoms.
    now here's a tip that might benefit you...a dr told me that just a half mg tablet can be just as effective as one mg. i tried it and he was right. just .5 mg works and i doubt you'd get addicted to that small dose!!!!
  • Hey Froggal,

    I take something that is the same thing (I think). It is called Klonopin but I take the generic, clonazepam. I only take .5mg before bed. I took this med for anxiety and realized it also helped me with my IBS-Constipation which was partly due to being stressed and tense. My doc told me that it was addicting and won't increase my dosage. I don't see what the big deal is because I can go days without taking it and then if I get anxious or have trouble sleeping I remember to take it. It's not something that I crave or get a high off from it. I think this world might be a happier place if more people did take them lol.
  • I have been on klonopin for over six months, was prescribed first because of so much tension & pain in my neck. after first pill. boom bang no headaches-was like a new life after living with tension headaches that lead to migraines for years.
    I take it prn and can go days and even week without it with no withdraws. but when I do need it I don't hesitate.
    When I have had a bad day and can tell it might be a rough night for me I take it with my lunesta.
    A good night sleep can make the difference between a good day or a bad one..for me
    This med does have a long half life.
    I have .5mg,1mg and 2mg tabs
    I also find if I'm gonna be around alot of people or noise it helps to keep my nerves a little better under control.
    And same as Michele said I never crave it or get high from it.
    Good luck Donna...
    hugs to all... Patsy
  • I appreciate your help. I am a little puzzled because getting adequate rest so I can heal seems important to me and this medication seems to help me better than anything else. So, I plan to visit with my doctor and hopefully come up with what is best for my healing.
  • Just my 2 cents.. As someone who has been on lorazepam (Ativan) before, and Klonopin/Clonazepam for the last 8-9 years, I have to say that these drugs can be very painfully addictive if taken in any amount for a long enough time. It took me 8 months to taper from 2mg a day to 0.5mg a day, and I'm back to 3mg a day now. The drug is and was a complete life saver as I have/had severe anxiety and panic disorder, but I wish someone had held back on the meds and pushed me harder towards psych therapy.

    Anyhow, be cautious and definitely minimal as Pete said with these meds (benzodiazapenes). Lower doses can be just as effective, and stopping 0.5mg a day will be infinitely easier than 2mg a day after a year or two.. Good luck!

  • Your doctor is absolutely correct. I watched my mother, who was a counselor, go through withdrawals from this drug. She almost died and was almost sent to a mental institution before they found out she was experiencing withdrawals. I also have taken this medication for 5 years and always kept in mind what happened to my mother, so I only took .5 mg at bedtime. I was told that was not enough to be addicted, and laughed at when I told them I was experiencing withdrawals at that dose. Anyway, my doctor decided to cut me off cold turkey and said I would be fine. I believed him. I never enjoyed the pill, I took it because I have MS and it helped at bed time with spasticity in my neck. I never even had anxiety. I took a very low dose and only once per day, at night. So far, I have been off of it 4 days. Thank God I figured out kava kava helps! I had horrible anxiety after the first night. I didn't sleep for 2 days. Currently (4 days) I am itching all over, the side of my face is numb, my legs feel like jello, I am having difficulty with balance and I am twitchy. In addition, I went to work and I know I looked totally crazy. My eyes were bugging out (I was told this was true), I couldn't think straight, and I was twitching. This was NOT due to my MS. It started immediately after the fist day I stopped taking it. Do NOT let anyone tell you that it isn't addictive. Even at an extremely low dose, lower than prescribed, after time you will become physically addicted and it is hell to get off of. If you look at the amount of time it takes to withdraw, it is generally 6 months or more and often causes irreversible damage. In addition, long term use causes cognitive and memory difficulties that also cannot be reversed. You would be better off taking heroin. At least with that, you only withdraw 3 days. Anyway, seriously, this drug is really bad. There are other ways to sleep. Don't risk this one. You WILL become physically addicted. You WILL go through withdrawals or have permanent problems. DO NOT TAKE. If you don't believe me, try stopping after a couple months. It may take a week to notice, but you WILL experience withdrawals. Try it and see.
  • Also, these withdrawal effects are not something I have ever had with my MS. Don't take this. Those of you who feel you are not addicted, try stopping for 2 weeks. Sometimes with the longer half life benzo's, like valium, it takes longer for it to show up. I had thought, well I will just be on this for the rest of my life. I really didn't care. However, I just learned that it causes permanent memory loss and a decline in cognitive functioning over time, so this is no longer ok with me. I want off for good.
  • I took Ativan for several years at bedtime- 1/2 mg & decided that I didn't need it. When I stopped, it took about a week for me to get a good night's sleep. I didn't feel sleepy at night & would just lie in bed & finally drift off.
    I still take it ocassionally, for a night or two. Same withdrawal as before- one almost sleepless night- & then back to normal.
    I suggest trying to taper off & not go cold turkey- maybe do 1/2 for a few nights before you stop. I had no other side effects.
Sign In or Register to comment.